Colorado, 2014

Tornadoes and Hail in Colorado, May 7, 2014

May 7, 2014 · NWS BOU · 23 events in 10 counties and zones

Severe thunderstorms broke out across the Urban Corridor and Northeast Plains of Colorado. The storms produced four tornadoes in Washington, Weld and Phillips Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across the Urban Corridor and Northeast Plains of Colorado. The storms produced four tornadoes in Washington, Weld and Phillips Counties. No damage was observed. Elsewhere, large hail, up to 1.5 inches in diameter, was reported along with wind gusts to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 7, 9:04 AM MST, 4 hours 40 minutes earlier.

Area forecast discussion, May 7, 9:04 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1004 AM MDT WED MAY 7 2014

.UPDATE...
ISSUED AT 941 AM MDT WED MAY 7 2014

MAIN CONCERN WILL BE SEVERE WEATHER POTENTIAL ACROSS MUCH OF
NORTHEAST COLORADO THIS AFTERNOON AND EVENING. WATER VAPOR IMAGERY
SHOWING UPPER LOW SPINNING OVER CENTRAL UTAH WITH 80KT UPPER JET
INTO FAR EASTERN COLORADO. THERE IS A FAIR AMOUNT OF STRATUS
COVERING THE PLAINS WHICH MAY DELAY HEATING NEEDED FOR STORMS.
HOWEVER GIVEN THE MODERATE AMOUNT OF QG UPWARD ASCENT AHEAD OF
THE TROF STILL THINK SEVERE STORMS ARE A GOOD BET THIS AFTERNOON
AND EVENING. SURFACE BASED CAPES 1000-1500J/KG AND AMPLE SHEAR FOR
SEVERE STORMS...SOME MAY BE TORNADIC ALONG WITH LARGE HAIL AND
DAMAGING WINDS.  INITIAL SEVERE THREAT WILL BE FROM AROUND DENVER
EAST AND NORTHEAST THROUGH AKRON THIS AFTERNOON ALONG CONVERGENCE
WITH SOUTHERLY LOW LEVEL FLOW TO THE SOUTH AND MOIST NORTHEAST
WINDS FROM DENVER NORTH.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 253 AM MDT WED MAY 7 2014

UPPER LOW WILL MOVE OVER COLORADO THIS AFTERNOON AND TONIGHT
BRINGING MODERATE LIFT. LOTS OF MESSY DETAILS...MODELS ARE IN
PRETTY GOOD AGREEMENT ON THE BIG PICTURE WITH THE GFS MAYBE 30
MILES FURTHER NORTH. THE DETAILS ONE ISSUE AT A TIME...

FIRST THE SEVERE THREAT...WIND PATTERN GETTING CHAOTIC NOW BUT
THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION DROPPED TO THE
DENVER METRO AREA AND SOUTHERN LINCOLN COUNTY. THIS IS SHALLOW ON
THE EDGE...BUT SHOULD BE DEEPER OUT PAST A CHEYENNE-AKRON LINE.
THE EXISTING CONVERGENCE SHOULD STRENGTHEN AS THE LIFT INCREASES
TODAY...WITH SOUTHERLY LOW LEVEL WINDS THERE MAY BE A TENDENCY TO
LIFT THE BOUNDARY NORTH A BIT. THE SOUTHWEST FLOW ALOFT HAS A
STRONGLY PREFERRED DEVELOPMENT LOCATION NORTHEAST OF PIKES
PEAK IN SOME KIND OF PALMER DIVIDE CONVERGENCE AND/OR DENVER
CYCLONE PATTERN WITH A BOUNDARY RUNNING NORTHEAST. EXPECT THE LOW
LEVEL WINDS WILL MOVE TOWARD THIS PATTERN WITH TIME...MODELS WIND
UP WITH BROAD CONVERGENCE BETWEEN INTERSTATES 70 AND 76 WITH MOIST
EAST TO NORTHEAST WINDS ON THE NORTH SIDE. THIS AREA WILL BE THE
FAVORED AREA FOR SEVERE WEATHER. PRETTY GOOD AGREEMENT ON A TONGUE
OF MOISTURE WITH CAPES OF 800-1500 J/KG CLOSER TO DENVER AND MAYBE
AS MUCH AS 2000 J/KG IN THE NORTHEAST CORNER BY PEAK HEATING. THE
ACCELERATION OF EASTERLY FLOW AND EVEN SOME NORTHERLY COMPONENT
WILL GREATLY INCREASE THE LOW LEVEL TURNING...EXPECTING HELICITIES
OF 100-200 M2/S2. FAVORABLE HODOGRAPHS FOR SUPERCELLS AND NOT BAD
FOR TORNADOGENESIS WITH THE SHARP LOW LEVEL TURNING. STORMS SHOULD
FORM IN THE CONVERGENCE IN THE EARLY AFTERNOON...MOST LIKELY A
LITTLE EAST OR NORTHEAST OF DENVER. PREVAILING MOTION WILL BE
NORTHEAST BUT RIGHT MOVERS COULD BE CLOSER TO EAST...RUNNING UP
THE INTERSTATE 76 CORRIDOR IN THE AFTERNOON AND EARLY EVENING.
DEPENDING ON THE ORIENTATION SEVERAL STORMS COULD MOVE OUT OF THE
FAVORED AREA NEAR OUR NORTHERN BORDER...OR JUST MOVE ALONG THE
BOUNDARY WHICH COULD FAVOR JUST A COUPLE OF WELL ORGANIZED LONG
LIVED STORMS. PLACEMENT COULD VARY OF COURSE.

NEXT...PRECIPITATION AND WIND THIS EVENING. THE PREVIOUS SHIFT
ALREADY MADE SOME ADJUSTMENTS FOR HIGHER POPS NORTH OF THE
DRY/MOIST BOUNDARY WITH THE PRECIPITATION WRAPPING INTO NORTHERN
COLORADO BEHIND THE LOW TONIGHT. MODELS HAVE PRETTY GOOD AGREEMENT
ON SOME SIGNIFICANT PRECIPITATION...FROM A QUARTER TO ONE
INCH...SOMEWHERE NORTH OF DENVER LATE TODAY. I CONTINUED THE
PREVIOUS SHIFT TRENDS OF RAISING POPS AND QPF IN THESE AREAS A BIT
MORE. AN INTERESTING QUESTION IS THE OVERLAP OF THE HEAVY PRECIP
AND TEMPERATURES COLD ENOUGH FOR SNOW. THE NAM HAS THE PRECIP A
BIT FURTHER WEST AND WOULD SUGGEST UP TO 2 FEET OF SNOW IN ZONE 33
TONIGHT. OTHER MODELS HAVE THIS A BIT FURTHER EAST WITH LIGHTER
AMOUNTS...AND THEY ALL KEEP MOST OF IT NORTH OF INTERSTATE 70.
SNOW LEVEL SHOULD BE ABOVE 6000 FEET AND PROBABLY 7000 FEET.
BIGGEST THREAT IS PROBABLY IN LARIMER COUNTY...PLACES LIKE RED
FEATHER LAKES AND ESTES PARK COULD BE ON THE EDGE OF RAIN VERSUS
SIGNIFICANT SNOW.

FINALLY...BUMPED UP WINDS A BIT MORE BUT WE STILL MAY NOT HAVE
ENOUGH IN THE POP BEHIND THE LOW AS EVERYTHING ADJUSTS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 253 AM MDT WED MAY 7 2014

ON THURSDAY...A BROAD TROUGH WILL BE OVER NRN COLORADO. THE FIRST
PART OF THE STORM SYSTEM WILL LIFT TO THE NORTH AND EAST THURSDAY
MORNING...WITH A SECONDARY SYSTEM MOVING OVER THE REGION LATE
THURSDAY AND THURSDAY NIGHT. AS A RESULT...WILL KEEP A CHANCE OF
SHOWERS ALONG WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE
FORECAST THROUGH THURSDAY EVENING. NAM12 FORECAST MAINTAIN MOIST
AND FAIRLY UNSTABLE AIRMASS OVER NERN CO THROUGH 00Z FRIDAY.
IMPROVING CONDITIONS CAN BE EXPECTED THURSDAY NIGHT INTO FRIDAY
MORNING AS A SHORT WAVE RIDGE TRANSLATES ACROSS THE STATE. THE
FLOW ALOFT INCREASING FM THE WEST FRIDAY AFTERNOON AND FRIDAY
NIGHT AS A WEAK EMBEDDED SYSTEM SLIDES ACROSS NRN CO. BEST CHANCE
OF PCPN WILL BE IN THE MOUNTAINS...BUT SOME JET INDUCED PCPN COULD
SPILL OVER INTO THE NERN PLAINS SO WL KEEP A SLGT CHANCE THERE AS
WELL. TEMPERATURES WILL MODERATE FRIDAY AND SATURDAY...AT TO
SLIGHTLY ABOVE SEASONAL NORMALS. MORE CHANGES IN THE PATTERN FOR
SATURDAY NIGHT THROUGH MONDAY. MDLS HEDGING TO A COOLER AND WETTER
SOLUTION WITH A STRONGER TROUGH PROGGED TO DROP OUT OF THE PACIFIC
NORTHWEST AND INTO COLORADO SUNDAY NIGHT AND MONDAY. THE CANADIAN
AND ECMWF ARE THE STRONGEST WITH THIS SOLUTION...AND THE GFS SEEMS
TO BE HEADING IN THE SAME DIRECTION ALTHOUGH NOT AS DEEP. THERE IS
THE POTENTIAL FOR SEVERAL INCHES OF SNOW IN THE HIGH COUNTRY IF
THESE SOLUTIONS VERIFY...WITH THE POTENTIAL FOR AT LEAST OF MIX OF
RAIN/SNOW IMPACTING THE NORTHEASTERN PLAINS SUNDAY NIGHT INTO
MONDAY MORNING. INIT GRIDS HAVE NOT REALLY CAUGHT UP TO THESE
SOLUTIONS. WL START TRENDING THE TEMPERATURES AND POPS IN THAT
DIRECTION FOR NOW AND SEE IF THE MDLS CAN BETTER SETTLE ON A
CONSENSUS SOLUTION. SHOULD SEE DRIER AND WARMER CONDITIONS BY
TUESDAY AS A RIDGE BUILDS INTO CO AND THE TROUGH EXITS TO THE
EAST.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 941 AM MDT WED MAY 7 2014

STILL EXPECT A ROUND OF THUNDERSTORMS TO BEGIN IN THE 19-21Z TIME
FRAME FRAME THIS AFTERNOON. AS UPSLOPE FLOW FROM THE EAST AND
NORTHEAST CONTINUES MAY NEED TO HOLD IN STRATUS LONGER WHICH MAY
DELAY TS DEVELOPMENT. STORMS WILL LIKELY EVOLVE TO WIDESPREAD RAIN
EVENT WITH ILS APPROACHES AND MAYBE EVEN MVFR/IFR CIGS WITH THE
HEAVIER SHOWERS ESPECIALLY FROM KDEN NORTH AND EAST.

&&

.FIRE WEATHER...
ISSUED AT 253 AM MDT WED MAY 7 2014

RED FLAG WARNING FOR EASTERN ELBERT AND LINCOLN COUNTIES THIS
AFTERNOON...NO CHANGE TO THIS FORECAST.

COOLER AND WITH A CHANCE OF PCPN THROUGH THURSDAY EVENING...THEN
THE SYSTEM EXITS TO THE NORTHEAST. IT WILL BE DRIER ON FRIDAY AND
SATURDAY WITH TEMPERATURES CLIMBING BACK TOWARD 70...BUT COOLER
AND WETTER CONDITIONS WILL RETURN BY SUNDAY AS ANOTHER POTENTIAL
STORM SYSTEM MOVES INTO COLORADO.

&&

.HYDROLOGY...
ISSUED AT 253 AM MDT WED MAY 7 2014

STREAM LEVELS ARE SIMILAR OR SLIGHTLY HIGHER THAN YESTERDAY AS
SNOWMELT RUNOFF CONTINUES. SOME IMPACT IS EXPECTED FROM RAINFALL
TONIGHT...AFFECTING FLOOD DAMAGED CHANNELS ALONG THE FRONT RANGE.
MAJOR PROBLEMS ARE NOT EXPECTED...BUT WATER LEVELS IN CHANNELS MAY
RISE SIGNIFICANTLY TONIGHT AND THERE MAY BE SOME EROSION OR MINOR
FLOODING IN AREAS WHERE CHANNELS ARE NOT WELL ESTABLISHED.

COOLER TEMPERATURES WILL SLOW THE RUNOFF FOR THE MOST PART AS
OVERALL IT SHOULD BE COOLER AND WETTER...ESPECIALLY THURSDAY INTO
THURSDAY EVENING...AND THEN LATE SATURDAY NIGHT INTO MONDAY. THERE
WILL BE A CHANCE OF SOME LIGHT SNOW IN THE MOUNTAINS THURSDAY INTO
THURSDAY EVENING. THE NEXT SYSTEM HAS THE POTENTIAL TO PRODUCE
SEVERAL INCHES OF SNOWFALL IN THE MOUNTAINS AND FOOTHILLS FOR
SUNDAY INTO MONDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ246-247.

&&

UPDATE...ENTREKIN
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...ENTREKIN
FIRE WEATHER...GIMMESTAD/COOPER
HYDROLOGY...GIMMESTAD/COOPER
Hazardous weather outlook, May 7, 9:54 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1054 AM MDT WED MAY 7 2014

COZ030>051-080500-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1054 AM MDT WED MAY 7 2014

...SEVERE THUNDERSTORMS LIKELY ON THE NORTHEAST PLAINS OF COLORADO
THIS AFTERNOON AND EARLY EVENING...

...HIGH FIRE DANGER IN EASTERN ELBERT AND LINCOLN COUNTIES THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY DEVELOP IN NORTHEASTERN COLORADO
THIS AFTERNOON. THE STORMS ARE MOST LIKELY IN AREAS ALONG AND NORTH
OF A LINE FROM DENVER TO AKRON. CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL...
DAMAGING WINDS...AND HEAVY RAIN. CONDITIONS ARE ALSO FAVORABLE FOR
A FEW OF THESE STORMS TO PRODUCE TORNADOES. STRONG STORMS WILL
LIKELY DEVELOP IN AN AREA OF WIND CONVERGENCE NEAR OR EAST OF
DENVER BETWEEN 1 AND 3 PM...THEN STORMS WILL SPREAD EAST AND
NORTH THROUGH EARLY EVENING.

A LARGER AREA OF RAIN SHOWERS WILL DEVELOP BEHIND THE LEADING AREA
OF THUNDERSTORMS...BRINGING RAIN TO MOST OF THE PLAINS TONIGHT.
AS TEMPERATURES COOL THE RAIN WILL CHANGE TO SNOW IN THE MOUNTAINS
AND FOOTHILLS...AND ACCUMULATIONS OF SEVERAL INCHES OF SNOW ARE
POSSIBLE ABOVE 7000 FEET. THERE IS A CHANCE OF HEAVY SNOW IN THE
FRONT RANGE MOUNTAINS NORTH OF BERTHOUD PASS...AND ALSO IN THE
HIGHER FOOTHILLS OF LARIMER AND BOULDER COUNTIES IF THE
TEMPERATURES COOL FAST ENOUGH THIS EVENING. THIS WOULD MAINLY
AFFECT REMOTE LOCATIONS LIKE ROCKY MOUNTAIN NATIONAL PARK AND
CAMERON PASS...BUT IT IS POSSIBLE THAT ESTES PARK AND RED FEATHER
LAKES AND PLACES ALONG THE PEAK TO PEAK HIGHWAY COULD ALSO SEE
SIGNIFICANT SNOWFALL.

IN EASTERN ELBERT AND LINCOLN COUNTIES STRONG WINDS AND LOW
HUMIDITIES WILL PRODUCE VERY HIGH FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL BE MUCH COOLER ON THURSDAY...FOLLOWING THE PASSAGE OF A
COLD FRONT WEDNESDAY NIGHT. SOME RAIN SHOWERS OVER THE PLAINS AND
LOWER FOOTHILLS IS EXPECTED ALONG WITH SNOW OVER THE HIGHER
FOOTHILLS AND MOUNTAINS AS SNOW LEVELS WILL BE AROUND 8000 FT. A
FEW INCHES OF ACCUMULATION IS POSSIBLE OVER THE HIGHER MOUNTAINS
AND PASSES. WARMER TEMPERATURES WILL RETURN FRIDAY AND SATURDAY
AS A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
CONTINUES. ANOTHER STORM SYSTEM COULD BRING ANOTHER ROUND OF SNOW
TO THE MOUNTAINS SUNDAY THROUGH MONDAY...WITH A MIXED BAG OF
RAIN...SNOW AND A CHANCE OF THUNDERSTORMS TO THE NORTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM ACROSS THE PLAINS OF
NORTHEAST COLORADO.

ENTREKIN/KRIEDERMAN

In the hours before

Special weather statement, May 7, 12:31 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
131 PM MDT WED MAY 7 2014

COZ035-038-072015-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
131 PM MDT WED MAY 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 215 PM MDT...

AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF NATURAL FORT...OR 22 MILES SOUTHWEST OF
CHEYENNE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...LIVERMORE...NATURAL FORT AND CARR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR NORTHEAST COLORADO.

LAT...LON 4065 10497 4068 10524 4099 10523 4099 10477
TIME...MOT...LOC 1931Z 212DEG 16KT 4088 10504

BAKER

The radar

The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Denver

When
May 7, 1:44 PM MST
Where
Denver County, 5.99 mi WNW of Denver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -105.030

Hail, Larimer

When
May 7, 1:44 PM MST
Where
Larimer County, 1.48 mi SSW of Ft Collins Airpark
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.040

Hail, Weld

When
May 7, 2:07 PM MST
Where
Weld County, Platteville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.220, -104.750

Tornado, Weld

When
May 7, 2:15 PM MST to 2:25 PM MST
Where
Weld County, 0.87 mi NE of Platteville to 5 mi S of Gilcrest
Rating
EF0
Path length
2.62 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
40.230, -104.810

A tornado touched down in open country. No damage was observed.

Hail, Larimer

When
May 7, 2:18 PM MST
Where
Larimer County, 2.1 mi NW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.490, -105.080

Hail, Washington

When
May 7, 2:27 PM MST
Where
Washington County, 2.76 mi S of Woodrow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.940, -103.580

Thunderstorm Wind, Weld

When
May 7, 2:55 PM MST
Where
Weld County, 3.16 mi W of Greeley
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
40.420, -104.740

Tornado, Washington

When
May 7, 3:05 PM MST
Where
Washington County, 7.23 mi SSE of Platner
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.020, -103.030

A tornado touched down in an open field but did no damage.

Tornado, Washington

When
May 7, 3:22 PM MST to 3:30 PM MST
Where
Washington County, 0.87 mi NW of Platner to 1.58 mi W of Otis
Rating
EF0
Path length
5.46 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
40.130, -103.080

A tornado touched down in an open country but did no damage.

Tornado, Phillips

When
May 7, 4:25 PM MST
Where
Phillips County, 2.09 mi SW of Haxtun Muni Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.600, -102.630

A tornado touched down in an open field but did no damage.

Hail, Boulder

When
May 7, 4:27 PM MST
Where
Boulder County, 0.53 mi E of Ward
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.070, -105.490

Hail, Sedgwick

When
May 7, 4:35 PM MST
Where
Sedgwick County, 15.25 mi SSE of Julesburg Muni Arpt
Measured
1.5 in hail
Reported by
State Official
Coordinates
40.760, -102.230

Hail, Larimer

When
May 7, 5:30 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.420, -105.070

Hail, Larimer

When
May 7, 5:39 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -105.070

Hail, Larimer

When
May 7, 5:43 PM MST
Where
Larimer County, 2.32 mi NNW of Harmony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.500, -105.070

Hail, Jefferson

When
May 7, 6:35 PM MST
Where
Jefferson County, 2.11 mi NW of Arvada
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.820, -105.110

Hail, Adams

When
May 7, 6:58 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.960

Hail, Adams

When
May 7, 7:08 PM MST
Where
Adams County, 1.27 mi WSW of Northglenn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.990

Hail, Broomfield

When
May 7, 7:13 PM MST
Where
Broomfield County, 1.48 mi NNE of Broomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -105.060

Hail, Adams

When
May 7, 7:14 PM MST
Where
Adams County, 0.69 mi N of Thornton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.950

Hail, Broomfield

When
May 7, 7:14 PM MST
Where
Broomfield County, 1.48 mi NNE of Broomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -105.060

Hail, Jefferson

When
May 7, 7:15 PM MST
Where
Jefferson County, 1.74 mi SE of Broomfield
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.880, -105.050

Hail, Weld

When
May 7, 7:47 PM MST
Where
Weld County, 0.53 mi W of Dacono
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.080, -104.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513637, 513638, 513639, 513659, 513640, 513642, 513660, 513657, 513655, 513658, 513643, 513644, 513645, 513646, 513647, 513648, 513663, 513649, 513650, 513651, 513652, 513653, 513654.